Improving vision has a beneficial impact on depression, Dr Rovner said. “Rates of depression have declined in older people with macular degeneration since the advent of anti-vascular endothelial growth factor treatment, which increased visual acuity and improved mental health in roughly half of patients being treated with these agents, suggesting that if you preserve vision, you can help with depression.”5

Dr Rovner described a trial he and his colleagues conducted in adults with AMD and subsyndromal depressive symptoms.6 Participants were treated either with behavior activation (BA) or supportive therapy (ST). Both groups also received low vision rehabilitation (LVR).


Continue Reading

“In the BA group, occupational therapists visited the patients’ homes and created environmental circumstances to work around impaired vision, help the patients resume activities and find new activities, and prompt and reinforce behaviors that were new ways of doing things,” he explained. In the ST group, the occupational therapists visiting the homes simply came to deliver supportive therapy and talk.

“We found after 4 months that the rate of incident depression was 12% in the BA group, compared to 25% in the ST group,” he reported. “This suggests that using psychological and functional intervention improved depression and supports the notion of the model of depression caused by loss of function.” 

Effect of Psychotropic Medications 

When treating visually impaired patients, it is imperative for psychiatrists to be aware that certain psychotropic medications can have visual adverse effects, Dr Packer warned. 

For example, topiramate can be associated with ocular symptoms such as acute angle-closure glaucoma,7 which is “a medical emergency necessitating immediate attention by an eye specialist or an emergency department.” Eye pain should be immediately investigated, she emphasized. 

Higher doses of thioridazine (>600 mg/day) pose a risk for retinitis pigmentosa, which is the most common inherited cause of visual loss.7 “Eliciting a family history of both eye diseases and psychiatric disorders can help avoid these hazards,” Dr Packer said.

Related Articles

High doses and prolonged use of other first-generation antipsychotics, particularly chlorpromazine, can be associated with retinopathy and tricyclic antidepressants, first-generation antipsychotics, and selective serotonin reuptake inhibitors can cause mydriasis, although it is usually transient. In susceptible patients, however, these agents can lead to angle closure, and tricyclic antidepressants can cause transient blurred vision. Chlorpromazine can cause pigmentation of several eye structures, and antipsychotics can promote changes consistent with cataracts.7

“The risk of cataracts is especially high in smokers, and since so many individuals with schizophrenia are smokers, it is particular[ly] important to be vigilant about ocular effects,” Dr Packer cautioned. 

Additional effects of antipsychotics, carbamazepine, topiramate, and (rarely) selective serotonin reuptake inhibitors include ocular dystonias. Moreover, carbamazepine and lorazepam can impair color perception and discrimination of contrasts.7